Heart Information Center
 
Ask a Heart Doctor
  Back to previous page

 

Help us improve this service.

Your feedback will help guide us in developing this site.

Ask a Texas Heart Institute Doctor 
Informed patients make better patients.

Question:

Am I having anxiety attacks, or possibly something else? 

I am a 53 year old woman. I exercise 5 days a week. I'm not overweight. A few years ago I would get these really rapid heartbeats and blood pressure would go up sky high. I would simply get to some fresh air, do breathing exercises and I'd be fine. I would have once or twice a year. In 2011 I was hospitalized after a routine workout. Felt like my heart was leaving my body and it was all I could do to keep from leaving this world. Paramedics were called. Gave me oxygen and by the time they got me to the ER, I was fine. I was told that an anxiety attack was the cause. I had a similar incident about a week ago for no apparent reason. What could be causing this?

submitted by Ann from Desoto, Texas on 1/7/2012

Answer:

by Texas Heart Institute cardiologist, Scott R. Sherron, MD  

Scott R. Sherron, MDAlthough anxiety/panic attacks can have the symptoms you describe, there are several medical conditions to consider before ascribing these symptoms to anxiety. 

First of all, certain types of arrhythmia, particularly supraventricular tachycardia, can present as you describe.  Usually sudden onset and suddenly ending, often unprovoked and lasting from a few minutes to several hours, it will usually be associated with a heart rate of 160 or greater, might cause light-headedness, nausea, or even passing out. This disorder can be detected by wearing a monitor that is active when you have a spell.  Of course, if spells occur only once or twice a year, this can be difficult, but it sounds like they are more frequent recently. There are several treatments from medication to relatively minor surgery that can correct this condition if it is occurring on a regular basis. 

There is also an exaggeration of a normal reflex that can cause similar symptoms, called vasovagal or neurocardiogenic syncope although this disorder is more often associated with passing out or nearly so. A fairly simple test called a tilt table can screen for this although this disorder is more difficult to prove definitively. 

A much more rare disorder, called pheochromocytoma, can cause episodic jumps in BP and heart rate and your doctor may wish to screen for this as well. Of course, it is still more likely that none of these problems are present, but it certainly warrants evaluation. Hope this is helpful.  

See also on this site:  

Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.

To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.


Updated January 2012
Top  
Texas Heart Institute Heart Information Center
Through this community outreach program, staff members of the Texas Heart Institute (THI) provide educational information related to the prevention, diagnosis, and treatment of cardiovascular disease. It is not the intention of THI to provide specific medical advice, but rather to provide users with information to better understand their health and their diagnosed disorders. Specific medical advice will not be provided and THI urges you to visit a qualified physician for diagnosis and for answers to your questions.
Like us on Facebook Follow us on Twitter Subscribe to us on YouTube Find Us on Flicikr Follow Us on Pinterest Add us on Google+

Please contact our Webmaster with questions or comments.
Terms of Use and Privacy Policy
© Copyright 1996-2014 Texas Heart Institute.
All rights reserved.
This website is accredited by Health On the Net Foundation. Click to verify. U.S. NEWS America's Best Hospitals 2013-14